Insert Creative Title Here: Benlysta and Common Side-Effects

I started my first Benlysta infusion late December 2011.  I just had my 7th infusion yesterday afternoon along with my monthly visit with the GREAT Dr. Lupus.  Today, I am feeling the “what- is-becoming” my normal after-poking side effects. Although it took awhile (yes… I am a bit dumb and slow at times), I think I am finally at a place where I can predict how I will feel after an infusion. You would think that the day following infusion is all sunshines and butterflies.   WELL IT ISN’T, DAMNIT! This IS the time when you will most likely notice the common drug side-effects, including:

  • Nausea
  • Diarrhea
  • Fever
  • Stuffy or runny nose
  • Sore throat
  • Cough (bronchitis)
  • Trouble sleeping
  • Leg or arm pain
  • Headache (migraine)
  • Urinary tract infection
  • Decreased white blood cell count (leukopenia)
  • Vomiting
  • Stomach pain

I have experienced most of these side-effects post-infusion (except leukopenia) at least once, twice or thrice.  Those that are highlighted above are the ones that have become part of my day-after-infusion routine.

Let me elaborate: As soon as I came home from my infusion, I crashed into what-I-hoped was-my-bed and did not wake up until 7 hours later… at 1 am! I still receive Benadryl pre-treatment with my infusion because I am a geeky-glasses-wearing-allergic.  Although I do not fall victim to the Benadryl’s sleeping spell during my treatment, I later become tired and silly-loopy as soon as I sit in the passenger side while a family member drives me home. My poor father was victim to my slurred, idiotic conversations regarding unicorns and cheeseburgers. After I climbed out of my mini-coma at 1 am, I checked my phone and saw that I sent some silly texts in my drugged haze (similar to those drunk texts that we are all too familiar with…). This is when I come to notice that during my haze I made an attempt to become a literary genius. I can’t make this up, nor do I have any shame…. This is an example of a text I sent last night: “Hey Faaagina  [obviously sounding out vagina] I need to blow so that I can grow”.  There you have it, fans, go ahead– judge me. Don’t Text Post-Infusion!

Kids don’t Infuse and Text!

Of course, I had trouble going back to sleep after waking at 1am. During my tossing and turning, I decided to welcome stomach pain and headache into the mix. 😉 When I did finally get to sleep, it was very light and unrestful.  I stumbled out of bed this morning and experienced the greatest combo o f leg and arm pain along with vomiting. Try rushing to a toilet when you can’t move your own damn legs.  It takes skills and talent. But I made it to work this morning… and on time. At this very moment, I am still experiencing arm and leg pain (on the right side) and a little of the “drugged” feeling (a la lupus fog). But I am still here and making it happen… one step at a time (baby steps)!

SIDE NOTE:

I think I am starting to see a little, teeny benefit from my combo of Benlysta and methotrexate (yay!). I expressed this with Dr. Lupus (“Hey doc, I don’t think I am getting worse!”) and we are going to continue the course… so I am crossing my fingers that I am making my way to the light at the end of the tunnel.

 

Stay Fabulous!

Advertisements